Alert archive / Kansas / Winter Storm Watches in 2021
Winter Storm Watch 1, NWS Dodge City, KS
NWS Dodge City, KS issued this winter storm watch at Jan 23, 2021, 2:13 PM CST for 12 counties in Kansas. It took effect at Jan 25, 2021, 12:00 AM CST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 23, 2021, 2:13 PM CST (20:13 UTC)
- In effect from
- Jan 25, 2021, 12:00 AM CST
- Expired
- Jan 24, 2021, 3:00 PM CST
- In force
- Issued by
- NWS Dodge City, KS
Counties Edwards County, KS, Ellis County, KS, Ford County, KS, Hodgeman County, KS, Kiowa County, KS, Lane County, KS, Ness County, KS, Pawnee County, KS, Pratt County, KS, Rush County, KS, Stafford County, KS, Trego County, KS
The radar
The Dodge City radar (KDDC), 64 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.2 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 934 m above ground
- 0-6 km bulk shear
- 75 kt
- 0-1 km storm-relative helicity
- 378 m²/s²
- 0-3 km storm-relative helicity
- 366 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
093 WWUS43 KDDC 232013 WSWDDC URGENT - WINTER WEATHER MESSAGE National Weather Service Dodge City KS 213 PM CST Sat Jan 23 2021 ...Accumulating Snow Expected Sunday Night... KSZ030-031-044>046-064>066-078>081-241000- /O.NEW.KDDC.WS.A.0001.210125T0600Z-210126T0000Z/ Trego-Ellis-Lane-Ness-Rush-Hodgeman-Pawnee-Stafford-Ford-Edwards- Kiowa-Pratt- Including the cities of Wakeeney, Pfeifer, Hays, Dighton, Ness City, La Crosse, Jetmore, Hanston, Larned, St. John, Stafford, Macksville, Dodge City, Kinsley, Lewis, Greensburg, Haviland, and Pratt 213 PM CST Sat Jan 23 2021 ...WINTER STORM WATCH IN EFFECT FROM LATE SUNDAY NIGHT THROUGH MONDAY AFTERNOON... * WHAT...Snow expected. Total snow accumulations of 2 to 5 inches possible. * WHERE...Portions of central, south central, southwest and west central Kansas. * WHEN...From late Sunday night through Monday afternoon. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$
2 follow-up statements
087 WWUS43 KDDC 240955 WSWDDC URGENT - WINTER WEATHER MESSAGE National Weather Service Dodge City KS 355 AM CST Sun Jan 24 2021 ...Accumulating Snow Expected Tonight through Monday Morning... KSZ031-242200- /O.UPG.KDDC.WS.A.0001.210125T0600Z-210126T0000Z/ /O.NEW.KDDC.WS.W.0001.210125T0600Z-210126T0000Z/ Ellis- Including the cities of Pfeifer and Hays 355 AM CST Sun Jan 24 2021 ...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM CST MONDAY... * WHAT...Wintery Mix early changing to all snow before daybreak Monday. Snow may be heavy at times. Total snow accumulations of 5 to 7 inches and ice accumulations of a light glaze. * WHERE...Ellis County. * WHEN...From midnight tonight to 6 PM CST Monday. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ KSZ030-044-045-064-078-079-242200- /O.UPG.KDDC.WS.A.0001.210125T0600Z-210126T0000Z/ /O.NEW.KDDC.WW.Y.0002.210125T0600Z-210126T0000Z/ Trego-Lane-Ness-Hodgeman-Ford-Edwards- Including the cities of Wakeeney, Dighton, Ness City, Jetmore, Hanston, Dodge City, Kinsley, and Lewis 355 AM CST Sun Jan 24 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM CST MONDAY... * WHAT...Mixed precipitation expected. Total snow accumulations of 2 to 5 inches and ice accumulations of a light glaze. * WHERE...Portions of south central, southwest and west central Kansas. * WHEN...From midnight tonight to 6 PM CST Monday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ KSZ080-081-242200- /O.UPG.KDDC.WS.A.0001.210125T0600Z-210126T0000Z/ /O.NEW.KDDC.WW.Y.0002.210125T0600Z-210126T0000Z/ Kiowa-Pratt- Including the cities of Greensburg, Haviland, and Pratt 355 AM CST Sun Jan 24 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM CST MONDAY... * WHAT...Mixed precipitation expected. Total snow accumulations of 2 to 4 inches and ice accumulations of up to one tenth of an inch. * WHERE...Kiowa and Pratt Counties. * WHEN...From midnight tonight to 6 PM CST Monday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ KSZ043-061>063-076-077-242200- /O.NEW.KDDC.WW.Y.0002.210125T0600Z-210126T0000Z/ Scott-Hamilton-Kearny-Finney-Haskell-Gray- Including the cities of Scott City, Scott State Lake, Syracuse, Lakin, Deerfield, Garden City, Sublette, Satanta, Cimarron, and Montezuma 355 AM CST Sun Jan 24 2021 /255 AM MST Sun Jan 24 2021/ ...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT CST /11 PM MST/ TONIGHT TO 6 PM CST /5 PM MST/ MONDAY... * WHAT...Snow expected. Total snow accumulations of 2 to 4 inches. * WHERE...Portions of southwest and west central Kansas. * WHEN...From midnight CST /11 PM MST/ tonight to 6 PM CST /5 PM MST/ Monday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ KSZ046-065-066-242200- /O.CON.KDDC.WS.A.0001.210125T0600Z-210126T0000Z/ Rush-Pawnee-Stafford- Including the cities of La Crosse, Larned, St. John, Stafford, and Macksville 355 AM CST Sun Jan 24 2021 ...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH MONDAY AFTERNOON... * WHAT...Snow expected. Total snow accumulations of 4 to 7 inches possible. * WHERE...Portions of central, south central, southwest and west central Kansas. * WHEN...From late Sunday night through Monday afternoon. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$
280 WWUS43 KDDC 242100 WSWDDC URGENT - WINTER WEATHER MESSAGE National Weather Service Dodge City KS 300 PM CST Sun Jan 24 2021 ...Winter Storm Expected Tonight through Monday Morning... KSZ046-251000- /O.UPG.KDDC.WS.A.0001.210125T0600Z-210126T0000Z/ /O.EXA.KDDC.WS.W.0001.210125T0600Z-210126T0000Z/ Rush- Including the city of La Crosse 300 PM CST Sun Jan 24 2021 ...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM CST MONDAY... * WHAT...Heavy mixed precipitation expected. Total snow accumulations of 5 to 7 inches and ice accumulations of up to one tenth of an inch. * WHERE...Rush County. * WHEN...From midnight tonight to 6 PM CST Monday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ KSZ031-251000- /O.CON.KDDC.WS.W.0001.210125T0600Z-210126T0000Z/ Ellis- Including the cities of Pfeifer and Hays 300 PM CST Sun Jan 24 2021 ...WINTER STORM WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM CST MONDAY... * WHAT...Wintery Mix early changing to all snow before daybreak Monday. Snow may be heavy at times. Total snow accumulations of 5 to 7 inches and ice accumulations of a light glaze. * WHERE...Ellis County. * WHEN...From midnight tonight to 6 PM CST Monday. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ KSZ065-066-251000- /O.UPG.KDDC.WS.A.0001.210125T0600Z-210126T0000Z/ /O.EXA.KDDC.WW.Y.0002.210125T0600Z-210126T0000Z/ Pawnee-Stafford- Including the cities of Larned, St. John, Stafford, and Macksville 300 PM CST Sun Jan 24 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM CST MONDAY... * WHAT...Mixed precipitation expected. Total snow accumulations of 2 to 5 inches and ice accumulations of up to one tenth of an inch. * WHERE...Pawnee and Stafford Counties. * WHEN...From midnight tonight to 6 PM CST Monday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ KSZ074-075-084>088-251000- /O.EXA.KDDC.WW.Y.0002.210125T0600Z-210126T0000Z/ Stanton-Grant-Morton-Stevens-Seward-Meade-Clark- Including the cities of Johnson City, Ulysses, Elkhart, Hugoton, Liberal, Meade, Plains City, Fowler, Ashland, and Minneola 300 PM CST Sun Jan 24 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM CST MONDAY... * WHAT...Mixed precipitation expected. Total snow accumulations of up to two inches and ice accumulations of a light glaze. * WHERE...Portions of southwest Kansas. * WHEN...From midnight tonight to 6 PM CST Monday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ KSZ030-043>045-061>064-076>081-251000- /O.CON.KDDC.WW.Y.0002.210125T0600Z-210126T0000Z/ Trego-Scott-Lane-Ness-Hamilton-Kearny-Finney-Hodgeman-Haskell- Gray-Ford-Edwards-Kiowa-Pratt- Including the cities of Wakeeney, Scott City, Scott State Lake, Dighton, Ness City, Syracuse, Lakin, Deerfield, Garden City, Jetmore, Hanston, Sublette, Satanta, Cimarron, Montezuma, Dodge City, Kinsley, Lewis, Greensburg, Haviland, and Pratt 300 PM CST Sun Jan 24 2021 /200 PM MST Sun Jan 24 2021/ ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM MIDNIGHT CST /11 PM MST/ TONIGHT TO 6 PM CST /5 PM MST/ MONDAY... * WHAT...Mixed precipitation expected. Total snow accumulations of 2 to 5 inches and ice accumulations of a light glaze. * WHERE...Portions of south central, southwest and west central Kansas. * WHEN...From midnight tonight to 6 PM CST Monday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this winter storm watch went out at Jan 23, 1:42 PM CST, 31 minutes earlier.
Area forecast discussion, Jan 23, 1:42 PM CST, 31 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 142 PM CST Sat Jan 23 2021 ...UPDATE TO LONG TERM... .SHORT TERM...(This evening through Sunday) Issued at 1212 PM CST Sat Jan 23 2021 Short range models indicate a weak upper level shortwave trough transitioning east through the Northern Plains tonight, ushering a weak cold front through western Kansas in the later overnight hours. Minimal forcing associated with the boundary combined with a pool of increased moisture lifting northward across Oklahoma into south central Kansas will present the potential periods of light drizzle development generally after midnight. Otherwise, drier conditions are expected farther west toward the Colorado border. Drier conditions are likely Sunday ahead of the next expected storm system forecast to move into the area Sunday night. As for temperatures, colder air will filter into western Kansas late tonight in wake of the aforementioned cold frontal passage. Although a low level stratus layer is expected to retreat westward back into western Kansas overnight, expect lows generally down into the 20s(F) across west central and portions of southwest Kansas to the lower/mid 30s(F) in south central Kansas. Expect highs mainly in the 30s(F) Sunday. .LONG TERM...(Sunday night through Saturday) Issued at 138 PM CST Sat Jan 23 2021 Reasonable precip chances return to western/central Kansas Sunday night into Monday as medium range models indicate a progressive upper level shortwave trough lifting northeast out of the Desert Southwest into the high plains of the Texas/Oklahoma Panhandles and western Kansas. As the upper level system approaches, there is fair agreement between the GFS/ECMWF/GEM of rapid cyclogenesis taking place in the South Plains of west Texas Sunday evening with the deepening low quickly lifting northeast into Oklahoma by early Monday morning. Depending on temperatures, this will set the stage for rain/snow development as modest H7 frontogentic banding tracks northeast through central and portions of southwest Kansas. Temperatures may be warm enough for light rain initially in and a little north/northwest of south central Kansas with a better chance for snow farther northwest. Based on QPF fields in conjunction with models indicating the storm system further maturing as it crosses into southeast Kansas, the best chance for accumulating snow remains to be across central Kansas with lesser amounts likely farther west/southwest. After the system exits the Central Plains late Monday, another round of rain/snow mix will be possible Tuesday into early Wednesday as a secondary upper level shortwave trough quickly kicks through the Desert Southwest before lifting northeast into the Central Plains. Arctic high pressure in the Northern Plains will reinforce a colder air mass in the Western High Plains through at least Tuesday, resulting in highs mainly in the 20s(F) and 30s(F) both days. Temperatures are likely to warm up well above normal later in the week as surface high pressure departs the region, returning low level southerlies to western Kansas. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1000 AM CST Sat Jan 23 2021 Prevailing low level stratus across southwest Kansas will begin to slowly erode west to east through late afternoon allowing any MVFR cigs to improve in vicinity of KGCK, KLBL, and KDDC generally after 20Z. A brief period of VFR will be possible for KHYS toward early evening depending how far the stratus scatters eastward. The stratus deck is expected to retreat westward tonight resulting in widespread MVFR cigs redeveloping generally after 06Z with periods of IFR cigs not out of the question toward daybreak Sunday. Areas of fog or even light drizzle may develop in portions of central Kansas overnight resulting in possible MVFR/IFR vsbys. Southerly winds around 15 to 30kt will persist through late afternoon as a surface low strengthens in eastern Colorado. A weak cold front is then projected to push through western Kansas late this evening, turning winds northerly around 10 to 20kt through early Sunday. && .PRELIMINARY POINT TEMPS/POPS... DDC 27 37 25 35 / 0 0 90 60 GCK 24 35 23 34 / 0 0 90 50 EHA 27 38 25 40 / 0 10 60 10 LBL 28 38 23 39 / 0 0 80 30 HYS 25 36 22 32 / 20 0 90 90 P28 35 42 29 40 / 10 10 100 70 && .DDC WATCHES/WARNINGS/ADVISORIES... Winter Storm Watch from late Sunday night through Monday afternoon for KSZ030-031-044>046-064>066-078>081. && SHORT TERM...JJohnson LONG TERM...JJohnson AVIATION...JJohnson
Hazardous weather outlook, Jan 23, 4:55 AM CST, 9 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 455 AM CST Sat Jan 23 2021 KSZ030-031-043>046-061>066-074>081-084>090-241100- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 455 AM CST Sat Jan 23 2021 /355 AM MST Sat Jan 23 2021/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Areas of fog are possible tonight and the fog may be dense for 1 to 2 hours before lifting after midnight. Patchy freezing drizzle is also possible in central Kansas around Hays and LaCrosse. Day 1 Hazards ------------- * Non-thunderstorm wind: Limited risk * Freezing rain: Elevated risk * Fire weather: Elevated risk .DAYS TWO THROUGH SEVEN...Sunday through Friday. Days 2-7 Discussion ------------------- Snow is expected Sunday night into Monday morning. Several inches of accumulation are possible in places like Dodge City, Larned, Stafford, and Hays, with lesser amounts farther west. Days 2-7 Hazards ---------------- * Sunday - Snow: Elevated risk * Monday - Ice accumulation: Limited risk - Snow: Elevated risk * Tuesday - Excessive cold: Limited risk - Ice accumulation: Limited risk - Snow: Limited risk * Wednesday - Excessive cold: Limited risk * Thursday - Non thunderstorm wind: Limited risk - Fire weather: Significant risk * Friday - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
Nearby
Winter Storm Watches in Kansas, 2021Every winter storm watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.